Skip to main content
main-content
Top

19-03-2013 | General practice | Article

Aspirin linked to early AMD risk in Asian Indians

Abstract

Free abstract

medwireNews: Aspirin intake is associated with increased risk for early age-related macular degeneration (AMD) in Asian Indians with cardiovascular disease, a population-based study has found.

There was no such association in people without a history of cardiovascular disease, however.

"Given the increasing prevalence of cardiovascular disease in Indians, and the widespread use of aspirin in people at risk of cardiovascular disease, there is clearly a need to further elucidate whether aspirin use increases the risk of progression from early to late AMD and its associated visual impairment," remark Tien Wong (National University of Singapore) and co-authors.

The Singapore Indian Eye Study (SINDI) included 3207 ethnic Indians aged 40 years and older living in Singapore. All participants underwent retinal photography, which revealed early AMD in 5.6% of the cohort.

Overall, 11.4% of participants were taking aspirin at the time of assessment. The prevalence of early AMD was 10.9% among these individuals compared with 4.9% among aspirin non-users, a highly significant difference.

Aspirin users and non-users differed in various ways, including age, gender, smoking, education, blood pressure, and body mass index. Nevertheless, after adjusting for these differences, aspirin use remained associated with early AMD, with an adjusted odds ratio (OR) of 1.50.

Interestingly, among the component signs of AMD, aspirin use was associated with soft indistinct (reticular) drusen but not with hard drusen or retinal pigment abnormalities.

Finally, the association between aspirin use and early AMD was stronger and highly significant in people with a history of cardiovascular disease and absent in people without such a history, with adjusted odds ratios of 2.64 and 0.69, respectively.

Writing in the British Journal of Ophthalmology, Wong et al admit that there is no clear explanation for why aspirin use might be linked to AMD only in individuals with cardiovascular disease.

"The lack of information on the frequency and dosage of aspirin consumption limited our ability to verify that a dose-dependent relationship, as shown in the European Eye Study, might explain the observed effect modification by cardiovascular disease status in our study," the authors admit.

They stress that their results do not imply causality and also note that people with early AMD should not cease taking aspirin if medically indicated. "The proven protective effects of aspirin for cardiovascular disease would likely outweigh the burden of early AMD," they remark.

By Joanna Lyford, Senior medwireNews Reporter

Related topics